My husband is now completely off prednisone. He transitioned from the prednisone to hydroxychloroquine. Has anyone else transitioned from the prednisone to the hydroxychloroquine? I would like to hear results of other people doing this. Thank you!
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
Hi @charlena that is good your husband has been able to get off of prednisone as I see in your past posts that he has struggled to make that transition.
@kimdett has mentioned taking both prednisone and hydroxycholorquine (Plaquenil) in the past and @boomerexpert has mentioned taken hydroxycholorquine and they may be able to share their experience.
Back to you @charlena, how is your husband? Any bad side effects form this transition to hydroxycholorquine?
I'm curious if this medication Plaquenil aka Hydroxychloroquine has helped anyone?
I'm not tolerating prednisone at all. Took prednisone about 8 months of 5-10 mg when the side effects hit, by constant all over body cramps.
Weaning off the prednisone brought to light that I apparently have PMR. Already diagnosed with CREST scleroderma. 2 mg I was extremely fatigued and in pain. 1 mg was worse. Cramps nearly gone at that time. Couldn't take the fatigue and pain. Back up to 5 mg. Back to cramps again. Let me add I am on magnesium and potassium daily with hopes it was relieve cramps.
My Rheumatologist wants to put me on Hydroxychloroquine to replace prednisone. I've never had a normal sed rate in nearly 2 yrs. Always 55-105.
When I received my first PMR diagnosis I refused steroids long term at any level due to many, many complications. The doctor immediately gave me an Rx for hydroxychloroquine. I did a lot of research and ultimately declined that drug as well. I am chemically sensitive to drugs and am known to not tolerate some drugs well at all.
I researched the common side effects as well as the less common ones, the type of drug, anti-malaria, and the nature of how it accomplishes this task. Another factor I always consider is the half-life of the drug. This is the amount of time it takes your body to eliminate half of the drug you take on day one. Hydroxychloroquine has a half-life if a minimum of 30 days. Most doctors believe it takes 5 to 6 half-lives to completely eliminate the drug from your body - that calculates out to 6 months. A side effect can continue during the half-life cycles. I also consider the reason for usage, pain management vs. curative.
Treatments options are very personal. I would never advise someone to take any drug or not to take it. I would help them with research. Being in pain and wanting the pain to stop can be a very compelling argument to take any drug. I wish you success on your journey, unfortunately we all have to work thru so many decisions while dealing with pain and limitations. Hope this helps you.
so what are you doing for the pain then?
Jump to this post
For pain management I take Tylenol - but as a senior I am limited to 3,000 mg per day. I will take tramadol as needed in small doses, but it does have some side effects that I don't like but I can tolerate it. I will also go off both and take a steroid dose pack from time to time. I get steroid hip injects for the hip, thigh and knee pain. Not an easy road by any means and iffy from day to day but I have managed to cobble together a pain management plan for myself that is adequate, definitively not optimal. I have also received lymphatic massages and physical therapy, doing yoga and Qigong (predates Tai Chi) and practice meditation. Most days I can manage the activities of daily living on good days I can do more, on bad days not so much.
I have been on hydroxychloroquine for about a year based on my rheumatologist's advice to "spare the prednisone." I am not sure whether it is helping. I have been unable to taper the prednisone below 6 mg, but will keep trying. Luckily no side effects that I've noticed with either med (except possibly some sleeplessness, hard to know the cause of that). I'm 51 and this started 2.5 years ago.
I have been on Prednisone and hydroxychloroquine for 3 years now. Finally down to 1-1/4 mgs Prednisone. I still have pain in my right shoulder when trying to get out of bed in the morning, but it goes away within a few minutes after stretching. So many ups and downs with this disease but I'm finding that I'm having more ups than downs now and am determined to get off Prednisone within the next few months. Wishing everyone good luck on this journey.
Woo woo! And to you. My goal, as well, is to get down the pred level. I’m using methotrexate. Down to 12.5mg of pred from 40mg. Better, and even good, days give me hope. More ups, as you say, than downs.
I too am switching to Plaquenil and tapering of pred (at the moment on 4 mg every other day- plan to go to 2 mg every other day soon). I have a new rheumy who did a bunch of lab work and found that while my sed rate, CRP and ANAs were now normal (they had been eleveated for several years) she also found something that indicates Sjogren's Syndrome. I have dry mouth and dry eyes so it fits. But more importantly, it gives an answer to the loss of weight bearing balance that makes sense. SS is known to have its own version of short fiber neuropathy that includes "clumsiness and weakness" of the legs. I just don't have the numbness and tingling and pain (not complaining) that is classic. So now I'm phasing out the pred and taking plaquenil now. I talked him into LDN so that helps too. We will see.
My rheumatologist put me on Plaquenil as a step to getting off Prednisone. However, within a week, I developed a horrible skin rash from it. It took several days to figure out what was happening and a month for the rash to clear up.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In